Skip to Main Content

We have a new app!

Take the Access library with you wherever you go—easy access to books, videos, images, podcasts, personalized features, and more.

Download the Access App here: iOS and Android. Learn more here!

For further information, see CMDT Part 38-25: Calcium Channel Blockers Overdose

Key Features

  • All calcium channel blockers can cause arteriolar vasodilation and depression of cardiac contractility after acute overdose

  • Examples of calcium channel blockers

    • Verapamil

    • Diltiazem

    • Nifedipine

    • Nicardipine

    • Amlodipine

    • Felodipine

    • Isradipine

    • Nisoldipine

    • Nimodipine

Clinical Findings

  • Bradycardia, atrioventricular (AV) nodal block, hypotension, or a combination

  • With severe poisoning, cardiac arrest may occur

Diagnosis

  • Clinical

Treatment

  • Activated charcoal

    • Give 60–100 g mixed in aqueous slurry orally or via gastric tube

    • Do not use for comatose or convulsing patients unless they are endotracheally intubated

  • Perform whole-bowel irrigation as soon as possible if a sustained-release product has been ingested

  • Treat symptomatic bradycardia with

    • Atropine, 0.5–2 mg intravenously

    • Isoproterenol, 2–20 mcg/min by intravenous infusion

    • Transcutaneous cardiac pacemaker

  • For hypotension,

    • Give calcium chloride 10%, 10 mL, or calcium gluconate 10%, 20 mL

    • Repeat the dose every 3–5 minutes

    • The optimum (or maximum) dose has not been established, but many toxicologists recommend raising the ionized serum calcium level to as much as twice the normal level

    • Calcium

      • Most useful in reversing negative inotropic effects

      • Less effective for AV nodal blockade and bradycardia

  • High doses of insulin 0.5–1.0 units/kg bolus followed by 0.5–1.0 units/kg/h infusion with sufficient dextrose to maintain euglycemia may be beneficial

  • Infusion of Intralipid 20% lipid emulsion has been reported to improve hemodynamics in animal models and case reports of calcium channel poisoning

  • Methylene blue (1–2 mg/kg) was reported to reverse refractory shock due to profound vasodilation in a patient with amlodipine poisoning

  • Extracorporeal membrane oxygenation (ECMO) has been recommended for refractory shock

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.